Winter Weather, Finney
- When
- May 2, 12:00 AM CST to 5:30 AM CST
- Where
- Finney forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Three inches of snow was reported in Garden City.
Althought not heavy, an anomolous event of snow falling during the month of May in Kansas is noteworthy. A strong cold front had moved through ushering in unseasonably cold temperatures.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Althought not heavy, an anomolous event of snow falling during the month of May in Kansas is noteworthy. A strong cold front had moved through ushering in unseasonably cold temperatures. Upper level dynamics were sufficient to produce precipitation and with the very cold May temperatures there were several bands of snow. The heaviest amount reported was 5 inches in Scott county. Measureable snow was reported in Dodge City for only the 3rd time in May since 1874.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 AM CDT THU MAY 2 2013 ...UPDATE TO AVIATION FOR 06Z TAFS... .SYNOPSIS... ISSUED AT 1038 PM CDT WED MAY 1 2013 THE 02.00Z 250 HPA RAOB MAP SHOWED STRONG FLOW ACROSS THE ROCKIES AND ACROSS THE NORTHERN PLAINS ASSOCIATED WITH A LARGE SCALE TROF. MAGNITUDES WERE AROUND 100 KT. STRONGER FLOW OF 130 KT WAS NOTED ACROSS WESTERN ONTARIO. AT 500 HPA, A VERY IMPRESSIVE FOR 02 MAY COLD POOL OF -30 DEG C TO -33 DEG C WAS NOTED ACROSS MONTANA AND WYOMING. THIS WAS ASSOCIATED WITH THE AFOREMENTIONED TROF. AT 700 HPA, AN IMPRESSIVE TEMPERATURE GRADIENT BETWEEN KDDC (+3 DEG C) AND KLBF (-8 DEG C) WAS NOTED. FARTHER UPSTREAM, MID LEVEL TEMPERATURES WERE EVEN COLDER WITH -15 DEG C AT KGGW AT -18 DEG C AT CYQD. AT 850 HPA, THE AMOUNT OF COLD AIR ADVECTION BETWEEN 00Z SYNOPTIC FLIGHTS WAS TREMENDOUS (25 DEG C TO -3 DEG C AT KDDC). IN FACT, THE OBSERVED VALUE OF -2.8 DEG C IS WELL BELOW 2 STANDARD DEVIATIONS AND CLOSER TO THE MINIMUM OF -5 DEG C FOR 850 HPA STATISTICS. THIS IS OBVIOUSLY AT THE TAIL END OF EXTREMES FOR A GAUSSIAN DISTRIBUTION. AT THE SURFACE, A STRONG COLD FRONT HAD PUSHED WELL SOUTH OF THE REGION. A 1038 HPA ANTICYCLONE WAS BUILDING IN THE WAKE OF THE FRONT ACROSS THE HIGH PLAINS. WSR-88D RADAR MOSAIC SHOWED SNOW ACROSS NW KANSAS AND CONVECTION ACROSS SC KANSAS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 209 PM CDT WED MAY 1 2013 THE MAIN FORECAST CHALLENGES ARE FREEZING TEMPERATURES TONIGHT AND SNOW ACCUMULATIONS TONIGHT INTO THURSDAY. A STRONG AND PROGRESSIVE SHORTWAVE TROUGH AXIS WILL MOVE FROM THE ROCKIES AND INTO THE PLAINS TONIGHT, THEN ACROSS WESTERN KANSAS ON THURSDAY. THIS TROUGH IS VERY COLD WITH NEAR -30C AT 500MB. COLD SURFACE HIGH PRESSURE WILL DOMINATE THE PLAINS INTO THURSDAY. STRONG WINDS OF 30 TO 40 MPH WILL GRADUALLY DECREASE FOR THE REST OF THE AFTERNOON INTO TONIGHT WITH 20 TO 30 MPH EXPECTED OVERNIGHT. WINDS WILL THEN DECREASE TO 10 TO 20 MPH ON THURSDAY AFTERNOON. AS THE MAIN TROUGH AXIS MOVES INTO WESTERN KANSAS TONIGHT, LAYER TEMPERATURES WILL BE COLD ENOUGH FOR A TRANSITION TO ALL SNOW MAINLY BY AND AFTER MIDNIGHT. SOME SLEET MAY ALSO BE POSSIBLE FOR A SHORT TIME TONIGHT. WILL CONTINUE WITH CURRENT FORECAST TONIGHT INTO THURSDAY WITH SOME MINOR ACCUMULATIONS OF 1 TO 2 INCHES MAINLY ON GRASSY AREAS. THE HIGHEST AMOUNTS ARE EXPECTED IN THE I-70 CORRIDOR AND FROM NESS CITY TO LACROSSE AND NORTH. THE NAM MODEL LOOKS WAY OVERDONE WITH THE SNOW AMOUNTS WHILE THE ECMWF AND CANADIAN SHOW WHAT WE CURRENTLY HAVE GOING. THE SNOW WILL COME TO AN END FROM WEST TO EAST ON THURSDAY WITH SOME LIGHT SNOW ENDING IN SOUTH CENTRAL SECTIONS IN THE AFTERNOON AND OVER SOUTHWEST KANSAS BY AROUND NOON AS THE MAIN FORCING WITH THE TROUGH MOVES EAST. HAVE UPGRADED OUR FREEZE WATCH FOR TONIGHT TO A FREEZE WARNING. THIS AREA IS GENERALLY WEST OF A LINE FROM COLDWATER TO SAINT JOHN. EXPECT OVERNIGHT LOWS FROM 29 TO 32 IN THE FREEZE WARNING, AND SLIGHTLY WARMER LOW TO MID 30S EAST OF THAT LINE. CLOUDS SHOULD BREAK BY AFTERNOON FROM WEST TO EAST ON THURSDAY WITH HIGHS WARMING INTO THE MID AND UPPER 40S OVER MUCH OF SOUTHWEST KANSAS AND IN THE LOW TO MID 40S OVER SOUTH CENTRAL SECTIONS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 317 PM CDT WED MAY 1 2013 VERY COLD TEMPERATURES FOR THIS TIME OF THE YEAR ARE EXPECTED FRIDAY MORNING AS THE UPPER LEVEL LOW MOVES INTO EASTERN KANSAS AND SKIES BECOME MOSTLY CLEAR. LOWS FRIDAY MORNING ARE FORECASTED TO DIP BELOW FREEZING ACROSS ALL OF WESTERN KANSAS. A FREEZE WARNING CONTINUES EAST AND SOUTH OF A LINE FROM LARNED TO MEADE AND A HARD FREEZE WATCH NORTH AND WEST OF THIS LINE. MODELS THEN BECOME IN SOMEWHAT DISAGREEMENT ON THE TRACK OF THE UPPER LEVEL LOW THIS WEEKEND. ALL MODELS HAVE IT SPINNING INTO THE MISSISSIPPI VALLEY BY SUNDAY. HOWEVER, THE GEM PLACES IT ACROSS THE UPPER MISSISSIPPI VALLEY, THE ECMWF ACROSS THE MID MISSISSIPPI VALLEY, AND THE GFS A LITTLE FARTHER SOUTH ACROSS ARKANSAS AND TENNESSEE. NEVERTHELESS, THIS LOW WILL AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AS MID LEVEL MOISTURE WRAPS AROUND IT BRINGING AN INCREASE IN CLOUDS. SOME PRECIPITATION WILL BE POSSIBLE ACROSS WICHITA'S FORECAST AREA DURING THIS TIME FRAME BUT HAVE ELECTED TO LEAVE IT OUT OF OUR FORECAST AREA FOR THE TIME BEING. FARTHER WEST, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE ROCKIES FRIDAY THROUGH SUNDAY. A DOME OF HIGH PRESSURE WILL BE FOUND ACROSS THIS AREA AT THE SURFACE, AND WITH THE ATMOSPHERIC COULOMB BEING FAIRLY DRY, PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE FORECASTED ACROSS THE REMAINDER OF THE CWA. WINDS FRIDAY THROUGH SATURDAY NIGHT WILL GENERALLY BE FROM THE NORTH TO NORTHWEST SHIFTING TO THE NORTHEAST ON SUNDAY. MEANWHILE, AN UPPER LEVEL LOW WILL BE FORMING ACROSS THE DESERT SOUTHWEST AND EASTERN PACIFIC OCEAN FRIDAY THROUGH SUNDAY. THIS LOW IS THEN ANTICIPATED TO SHIFT EASTWARD DURING THE BEGINNING OF NEXT WEEK AND FLATTEN OUT THE UPPER LEVEL RIDGE. AS THIS SYSTEM APPROACHES, LEE TROUGHING WILL DEVELOP SHIFTING WINDS TO THE SOUTH AND BRINGING BACK MID TO LOW LEVEL MOISTURE TO WESTERN KANSAS. THUNDERSTORM CHANCES INCREASE MONDAY NIGHT INTO THE MIDDLE PART OF NEXT WEEK. HOWEVER, WITH THIS SYSTEM BEING OUT ON DAY 6 AND 7, CHANGES WILL MOST LIKELY BE MADE AS FUTURE MODEL RUNS BRING IN DIFFERENT SOLUTIONS. AS FOR TEMPERATURES, A GENERAL WARM UP IS EXPECTED THIS WEEKEND INTO THE BEGINNING OF NEXT WEEK. HIGHS START OUT IN THE 50S AND LOWER 60S FRIDAY AFTERNOON THEN INCREASE INTO THE 70S BY EARLY NEXT WEEK. LOWS START OUT IN THE 30S SATURDAY MORNING THEN INCREASE INTO THE UPPER 40S AND LOWER 50S BY TUESDAY MORNING. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1200 AM CDT THU MAY 2 2013 POOR FLIGHT CONDITIONS WITH IFR CIGS EXPECTED THROUGH THE OVERNIGHT HOURS IN ASSOCIATION WITH -SN AND LOW STRATUS. SYSTEM WILL EXIT OUT OF THE REGION THROUGH THE AFTERNOON WITH FLIGHT CONDITIONS IMPROVING WITH TIME. WINDS WILL BE NORTHERLY 20-30 KT THROUGH MOST OF THE TAF PD. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 46 28 56 / 80 60 10 10 GCK 29 47 26 58 / 70 50 10 0 EHA 30 47 27 60 / 50 30 0 0 LBL 30 46 28 59 / 70 50 0 0 HYS 29 46 28 52 / 80 60 10 10 P28 34 44 30 54 / 80 80 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 10 AM CDT /9 AM MDT/ THURSDAY FOR KSZ030- 031-043>046-061>065-074>080-084>088. HARD FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR KSZ030-031-043>046-061>065-074>078-084>087. FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR KSZ066-079>081-088>090. && SYNOPSIS...SUGDEN SHORT TERM...KRUSE LONG TERM...HOVORKA_42 AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 554 AM CDT WED MAY 1 2013 KSZ030-031-043>046-061>066-074>081-084>090-021100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 554 AM CDT WED MAY 1 2013 /454 AM MDT WED MAY 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT STORM SYSTEM WILL BE MOVING ACROSS THE WESTERN PLAINS TONIGHT AND THURSDAY. THIS STORM WILL BRING A RARE MAY SNOWFALL TO MUCH OF THE SOUTHWEST KANSAS REGION TONIGHT. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE WITH 2 TO 3 INCHES OF SNOW POSSIBLE NORTHEAST OF A WAKEENEY TO STAFFORD LINE. STRONG NORTH WINDS ARE EXPECTED TODAY WITH 25 TO 35 MPH WIND SUSTAINED THROUGH THE LATE EVENING HOURS. A FREEZE IS ALSO EXPECTED BOTH TONIGHT AND ESPECIALLY THURSDAY NIGHT. MORE DETAILS ON THE WIND ADVISORY, FREEZE AND HARD FREEZE WATCHES CAN BE FOUND IN THE NON-PRECIPITATION HAZARD WEATHER MESSAGE (NPWDDC). .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
Three inches of snow was reported in Garden City.
Two inches of snow was reported in Lakin.
One inch of snow was reported in Johnson.
One inch of snow was reported in Dighton.
Snowfall of two inches was reported in Ulysses.
Snowfall of 5 inches was reported at a location 4 miles northwest of Manning.
Snowfall of 1.5 inches was reported at a location 2.5 WNW of Dodge City downtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457367, 457368, 457369, 457370, 457371, 457372, 457373.